Alert archive / North Carolina / Flash Flood Warnings in 2002
Flash Flood Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 15, 2002, 1:28 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2002, 1:28 PM EDT (17:28 UTC)
- Expired
- Aug 15, 2002, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1140 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 151728
FFWRNK
NCC009-152030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT THU AUG 15 2002
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 430 PM EDT
* AT 125 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS NEARLY STATIONARY OVER MUCH OF WESTERN ASHE COUNTY. THE
MAIN AREAS LIKELY TO BE THREATENED BY FLASH FLOODING ARE ALONG THREE
TOPS CREEK AROUND THE TROUT AND CRESTON AREAS. FLASH FLOODING ALONG
RAILROAD GAGE ROAD 1 MILE SOUTH OF CRESTON IS LIKELY.
* OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...BALDWIN...
CLIFTON...FLATWOOD...NELLA...OTHELLO...SHATLEY SPRINGS...TROUT...
WAGONER AND WEST JEFFERSON...
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
$$
LAT...LON 3658 8142 3640 8135 3630 8155 3640 8172
3659 8167
091 follow-up statement
000 WGUS71 KRNK 151912 FFSRNK NCC009-152015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 313 PM EDT THU AUG 15 2002 ...FLASH FLOOD WARNING FOR ASHE COUNTY HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELED. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. JDS $$ LAT...LON 3645 8170 3629 8149 3649 8138 3659 8160
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:00 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 15, 10:00 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1000 AM EDT THU AUG 15 2002 12Z RAOBS INDICATE MUCH DEEPER MOISTURE ACROSS THE REGION THIS MORN WITH QUITE MOIST LOWER LAYERS AND PWATS ABOVE 1.5 INCHES. MAIN CONCERN IS AMOUNT OF FORCING AVAILABLE GIVEN CWA GNRLY IN BETWEEN UVV OVER ERN NC AND WEAK VORT LIFTING TO OUR N ATTM. WITH VAPOR LOOP SHOWING NEXT S/W APCHG FROM TN/KY IN DEEP SW FLOW ALOFT...APRS SHOULD SEE DECENT COVERAGE ESPCLY W...PER SOME HEATING...GIVEN MODIFIED CAPES ARND 2K AND SOME CNVRGNC ACROSS THE WRN SLOPES. THUS PLAN TO CONT LKLY POPS FOR THE MOST PART WHERE ONGOING...AND CHCY ELSW ALTHOUGH MAY LOWER NE SECTOR WHERE WEAK DOWNSLOPE ALOFT LOOKS TO LIMIT COVERAGE TIL LATER. OTRW SOME CLEANUP TO REMOVE MORN WORDING AND ADJUST CLDNS A BIT. ALSO MAY NEED TO RAISE TEMPS ERN ZONES AS THICKNESS SHOWS PTNL TO BREAK 90 AGAIN PROVIDED LESS CLDNS. JH --------------------------------------------------------------------- PREVIOUS AFD BELOW- GREATER THREAT OF SHOWERS TODAY THAN THE LAST FEW DAYS. PLUME OF HIGHER PWAT AIR FINALLY MOVING INTO FCST AREA PER DEEP SW FLOW ALOFT. PWATS THE NEXT FEW DAYS PROGGED IN A RANGE FROM 1.5 TO 2.0...SO ANY DEEP CONVECTION THAT FORMS WILL HAVE THE POTENTIAL FOR PRODUCING SOME RELATIVELY HIGH RAIN RATES. APPEARS THE GREATEST THREAT OF PRECIP WILL BE OVER THE WRN 1/2 HALF OF THE CWA...CLOSER TO SOMEWHAT GREATER FORCING ALOFT. FORCING TODAY WILL COME FROM REMNANTS OF THE UL TROF OVER THE TN/OH VALLEYS...VORT CHANNEL RUNNING SW-NE WITH 25-40 KT 5H WINDS PROVIDING SOME LIFT ON THE ERN SIDE OF THIS UL WIND GRADIENT. RAISED POPS SLIGHTLY TODAY PER MOS AND GREATER CONFIDENCE THAT COVERAGE WILL BE SIMILAR TO WHAT FORMED JUST UPSTREAM OF US YESTERDAY. THINK GREATEST QPF WILL BE IN OUR NC MTN COUNTIES AND ALONG THE BLUE RIDGE SW OF ROA WHERE SOME PRECIP ENHANCEMENT WILL COME FROM UPSLOPE SSE WIND FLOW IN THE LAYER BLO 85H. FOR TEMPS TODAY...WENT AOB MOS PER CONSIDERABLE LL CLOUD COVER. WARMEST TEMPS SHOULD BE N AND E OF LYH WHERE THERE IS GREATER POTENTIAL FOR SUN. MADE VERY FEW CHANGES TO FCST BEYOND TODAY. MODELS FCST SW FLOW TO PERSIST INTO THE WEEKEND. THE ETA AND AVN HAVE DIFFERING SOLUTIONS ON HOW THEY HANDLE INDIVIDUAL SHORT WAVES WITHIN THE FLOW...BUT OVERALL CONCENSUS IS TO EJECT SOME UL ENERGY FROM ERN TX AND THE WRN GULF INTO THE FCST AREA FOR FRIDAY AND SATURDAY PROVIDING FORCING FOR AT LEAST SCT DEEP CONVECTION. FCSTID = 11 ROA 88 71 89 71 / 50 30 30 30 LYH 89 71 90 71 / 40 30 30 30 DAN 88 71 90 71 / 40 30 30 30 BLF 81 65 84 66 / 60 40 50 30 LWB 81 65 83 66 / 60 40 50 30 BCB 84 65 84 66 / 60 40 50 30 TNB 80 65 82 66 / 70 40 50 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 15, 1:15 PM EDT, 13 minutes before
NCZ001-002-018-VAZ012>017-022-033-151830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT THU AUG 15 2002 ...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE... THUNDERSTORMS WITH VERY HEAVY RAINFALL AND POSSIBLY SMALL HAIL... WILL CONTINUE TO PERSIST ALONG THE CREST OF THE BLUE RIDGE MOUNTAINS THROUGH MID AFTERNOON. SOME OF THE STORMS WILL BE SLOW MOVERS... AND TEND TO TRAIN ACROSS THE SAME AREAS FOR AN HOUR OR TWO. THIS WILL PRODUCE RAINFALL AMOUNTS OF ONE TO AS MUCH AS THREE INCHES IN A SHORT PERIOD. MINOR FLOODING OF POOR DRAINAGE AREAS ALONG WITH PONDING OF WATER ON AREA ROADWAYS CAN BE EXPECTED. LOCATIONS FROM THE CITY OF ROANOKE...SOUTH INTO FRANKLIN COUNTY...AS WELL AS SPOTS NEAR JEFFERSON IN ASHE COUNTY NORTH CAROLINA...WILL SEE THE HEAVIEST RAINFALL THROUGH 2:30 PM. MOTORISTS ARE ADVISED TO BE ALERT FOR THE HEAVY RAINFALL THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 24 min |
Nearby
Flash Flood Warnings in North Carolina, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.